Alert archive / Texas / Red Flag Warnings in 2025
Red Flag Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Mar 13, 2025, 3:25 AM CDT for 11 counties in Texas. It took effect at Mar 13, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2025, 3:25 AM CDT (08:25 UTC)
- In effect from
- Mar 13, 2025, 1:00 PM CDT
- Expired
- Mar 13, 2025, 8:07 PM CDT
- In force
- 7 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Cochran County, TX, Crosby County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4267 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 13, 12:14 AM CDT, 3 hours 11 minutes earlier. Its key messages:
- Updated at 1212 AM CDT Thu Mar 13 2025
- A potent storm system is expected to bring a High Wind event and critical to extremely critical fire danger to the entire forecast area on Friday.
- The Red Flag Warning and Wind Advisory remain in effect through this evening, and a Fire Weather Watch is in effect tomorrow for the Caprock Escarpment between 2-9 PM CDT.
- Dry and warm weather will result in the continuation of elevated to critical fire weather conditions next week.
Area forecast discussion, Mar 13, 12:14 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1214 AM CDT Thu Mar 13 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1212 AM CDT Thu Mar 13 2025 - A potent storm system is expected to bring a High Wind event and critical to extremely critical fire danger to the entire forecast area on Friday. - The Red Flag Warning and Wind Advisory remain in effect through this evening, and a Fire Weather Watch is in effect tomorrow for the Caprock Escarpment between 2-9 PM CDT. - Dry and warm weather will result in the continuation of elevated to critical fire weather conditions next week. && .SHORT TERM... (This evening through Thursday) Issued at 226 PM CDT Wed Mar 12 2025 In the mid/upper-levels, a neutrally-tilted trough continues to pivot over West Texas, and is accompanied by a pair of intense mid- and high-level jet streaks of 50 kt and 100 kt, respectively, as observed by the 12Z objectively analyzed upper air maps. Moist, isentropic ascent has been confined to the mid-levels, and some virga has been observed on nearby webcams and recent WSR-88D imagery. The vorticity lobe was rotating over GNC as of 1709Z, with the dry slot beginning to nose into the CWA, as most of the mid- and high-level convection begins to advect to the northeast of the CWA. At the surface, the dryline has since mixed to the I-35 corridor, with a Pacific cold front now moving through the CWA, which has resulted in modified CAA across the western zones as of 1817Z. The post-dryline and now-post-frontal airmass across the Caprock was very dry, with RH values falling into the upper single-digits on recent WTM data. Gridded dewpoints were lowered through 05Z tonight to best match current observations. A post-frontal surface trough also branches southwestward from the secondary lee cyclone, which was located near EHA, while the primary cyclone was located north of END. Strong, westerly winds will remain intact through this evening when isallohypsic forcing weakens and the surface low rotates into central OK beneath rising geopotential heights. No changes are necessary to the ongoing Red Flag Warning and Wind Advisory. Shortwave ridging will move over the CWA tonight, with light, westerly winds persisting through sunrise. Farther west, an amplifying, negatively-tilting trough will be digging into the Desert Southwest, with particularly intense jet streak(s) rounding its base and emerging into western Texas. The arrival of these jet streaks will also be accompanied by a thickening cirrus shield, which will temper the effects of diabatic heating and prevent warmer temperatures from coming to fruition. Leeward pressure falls associated with cyclogenesis in the west-central Great Plains will cause winds to back southwestward, becoming breezy by the early afternoon hours in concert with peak mixing. Vertical mixing heights are forecast to remain capped near 700 mb compared to today as the trough digs into the Mojave Desert, which will not only delay the onset of boundary-layer mixing, but prevent the intensifying flow aloft from mixing to the surface. This will curtail advisory-level winds from developing; however, winds will accelerate to 15-25 mph by the mid-afternoon hours, especially across the Caprock. The combination of the strong winds, low relative humidity, and drying fuels will result in favorable conditions for the growth and spread of wildfires across the Caprock. A Fire Weather Watch will be in effect between 13/19Z-14/02Z (2-9 PM CDT) tomorrow for the Caprock. Sincavage && .LONG TERM... (Thursday night through next Tuesday) Issued at 226 PM CDT Wed Mar 12 2025 Friday looks to be a historic day in terms of high winds across the South Plains of West Texas. The only main change to this forecast package was to increase the sustained winds and wind gusts slightly for Friday during the daytime. Some MOS guidance is even indicating sustained winds close to 50 mph. We have increased our forecast wind gust speeds up to 80 mph across a wide portion of the FA. The 500mb low will track from northern New Mexico into the Texas/Oklahoma Panhandle in the morning which is typically early for a high wind event for the area. However, extreme wind speeds at 700mb and 500mb around 80kt and 130kt respectively, will still come overhead during the morning hours moving off east of the area in the afternoon. Of particular note will be the extreme surface cyclogenesis on the Central Plains. Models generally agree on mean sea-level pressures around 774-776mb at its strongest. CIPS analog guidance indicates that the 13 March 2019 event is a top analog to this forecasted event. This was also the same event that set the record for low MSLPs across parts of New Mexico, Colorado, and Kansas with values in the lower 970s mb. A weak short wave within the cyclonic flow on Saturday may bring light rain showers to the extreme southwestern Texas Panhandle but very little amounts of rainfall is expected. Saturday and Sunday will be relatively quiet days with upper level ridging moving overhead. For early next week, unfortunately, we will be stuck in this pattern of unfavorable upper level low tracks. Another strong system is forecast to emerge from the Rockies around Tuesday of next week bringing additional high winds to the area. There are differences in timing of the trough as it moves onto the Plains but will still be windy for West Texas. && .AVIATION... (06Z TAFS) Issued at 1212 AM CDT Thu Mar 13 2025 VFR will prevail through this TAF period. Modest west winds will continue overnight, then turn southwesterly and become breezy by early this afternoon. Some gusts to 30 kt are likely during the afternoon hours especially at LBB, with winds gradually weakening after sunset. && .FIRE WEATHER... Issued at 226 PM CDT Wed Mar 12 2025 The ongoing Red Flag Warning that is in effect for most of the forecast area, with the exception of Childress and Hall Counties; and the Wind Advisory for the southern South Plains, remain unchanged and will be allowed to expire on time tonight. Surface conditions will remain favorable for the growth and spread of wildfires as the airmass remains very dry across the Caprock, with relative humidity values falling into the upper single-digits. Winds will diminish after dusk and remain out of the west throughout the night, with RH recovery near 40-50 percent. Winds will back towards the southwest late tomorrow morning, and will become breezy by the mid-afternoon hours, with speeds between 15-25 mph. The strongest winds will be on the Caprock amidst minimum RH values in the lower teens. Vertical mixing heights will be capped near 1.5-2-km AGL, which is lower compared to today, though still deep. The depth of mixing heights could be further reduced by the thickening cirrus deck throughout the day. A Fire Weather Watch is in effect Thursday between 2-9 PM CDT for the entire Caprock Escarpment, as critical fire weather conditions will develop by the mid-afternoon hours. Farther east, more-elevated conditions are expected. A historic day of high winds is expected to occur on Friday as a strong upper level storm system tracks across the Central Plains. Winds at sunrise will already be strong and will continue to increase after sunrise peaking around noon. Westerly sustained winds of 35 to 45 mph can be expected at the 20 foot level with wind gusts up to 70 mph. A cold front moving through the area early in the day will allow for cooler temperatures around seasonal averages. This will allow for relative humidity values to drop to around ten percent in the afternoon. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from this afternoon through this evening for TXZ021>024-027>030-033>036-039>042. Fire Weather Watch from Friday morning through Friday evening for TXZ021>044. High Wind Watch from Friday morning through Friday evening for TXZ021>044. && SHORT TERM...09 LONG TERM....01 AVIATION...30
Hazardous weather outlook, Mar 12, 8:22 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 822 PM CDT Wed Mar 12 2025 TXZ021>044-140130- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 822 PM CDT Wed Mar 12 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated to near critical fire weather conditions are likely across much of the region on Thursday. A Fire Weather Watch is in effect Thursday between 2-9 PM CDT for the Caprock Escarpment. A high wind event complete with wind gusts up to 80 mph, extremely critical fire weather conditions, and widespread blowing dust is expected on Friday. A High Wind Watch is in effect for the entire area on Friday. A Fire Weather Watch is also in effect for the entire area on Friday. Warm and breezy conditions will result in a continuation of elevated to critical fire danger Monday and Tuesday.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:06 AM CDT | High Wind Warning | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 41 hr |
| Mar 13, 3:25 AM CDT | Red Flag Warning | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 42 hr |
Nearby
Red Flag Warnings in Texas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.